Patient Comments: Erythema Nodosum - Experience

Please describe your experience with erythema nodosum.

Comment from: Jennilen, 25-34 Female (Patient) Published: January 05

I continue to get erythema nodosum without a cause. For me, it is on my shins, upper outside legs, and buttocks. I am 27 years old and fairly healthy. I am so tired of dealing with this. It is so painful and hurts with the slightest pressure. Sleeping is a challenge. I don't think doctors realize how painful this is. My doctor doesn't seem that concerned about it. It is a skin disorder ... duh, I knew that already. I just want it to go away.

Was this comment helpful?Yes
Comment from: Dyanaz24, 35-44 Female Published: January 05

I was diagnosed with EN about a year ago. It only affects my buttocks. It started with my upper thighs with about nine spots the size of fists, and now it stays only on my rear. My left side has a spot about the size of my fist, and the right side has several spots like marbles. I can't sleep on that side because of them. They usually go down with Kenalog injections, but since I am having surgery on Jan. 20, I can't have any. They gave me Vicodin to deal with the pain.

Was this comment helpful?Yes
Comment from: Rosie, 25-34 Female (Patient) Published: January 05

I have been diagnosed with erythema nodosum by my doctor. I started with achy legs about three weeks ago and noticed a painful, red lump on my shin. Then I noticed another one on the other leg. Now I have around nine on my legs. I'm finding that I wake up with the pain, and my legs and back are very stiff in the mornings.

Was this comment helpful?Yes
Comment from: Shweta, 25-34 Female (Patient) Published: January 05

I am 28 and have been suffering from EN for the last two months now. My ankles are swollen, and every morning it is terrible to see my face swollen up, especially my eyes. The swelling remains the whole day. To be honest, I don't remember the last time I saw my face normal.

Was this comment helpful?Yes
Comment from: 35-44 Female (Patient) Published: January 05

I've got it again! It's been 15 years since I had erythema nodosum (EN); last time it was a couple of lumps by my knee. The diagnosis was confirmed by biopsy and the knots went away quickly after a course of potassium iodide. (My mom used to get the same knots on her leg when she was pregnant or under severe stress. One year she was off work for five months because of EN. She says it's one of the immune system disorders.) This time I've got several bumps near my ankle and there's a bit of swelling. Guess I'd better head out to the doctor before it gets worse.

Was this comment helpful?Yes
Comment from: kk, 19-24 Female (Patient) Published: December 12

I am 19 years old, and I have just been diagnosed with Erythema Nodosum. I have huge red knots on both my legs that are very, very painful. At first, my doctor didn't know what it was so he sent me to a dermatologist. He has only put me on antibiotics and a cream that's supposed to help with the tenderness, but it doesn't really help. I don't know what else to do about it. It's very painful to try to get up after sitting or lying down for a while.

Was this comment helpful?Yes
Comment from: sarah246, 19-24 Female (Patient) Published: December 12

I am 20. I was diagnosed with erythema nodosum in August (four months ago). I have had 10 blood tests, a chest X-ray, a cortisone steroid injection, and a leg scan to see if I had a blood clot. Now I am on oral steroids as nothing has working! My feet are so swollen that I can't wear socks or shoes. I have been wearing sandals and at the end of the day there is an indent from my shoe strap, as my foot is so swollen. I have had 10 days off work as I couldn't bear walking. I also went and saw my aunt's doctor, and he has given me some natural medicines. I'll see how that goes, and then I am seeing a specialist in January.

Was this comment helpful?Yes
Comment from: Allyson, 35-44 Female (Patient) Published: December 12

About eight months after I started taking the pill, I noticed the first knot on my leg. I am a bit clumsy, so I thought it was a bruise. Over the next two months, a few others appeared. I spoke with my OB/GYN and she didn't think it was related to the pill. Sometimes the knots were just bumps, and sometimes they were red and feverish. I work in a hospital lab, and finally one of our pathologists looked at the knots. He immediately told me it was erythema nodosum, a rare side effect of the pill. I got off the pill, and the knots faded. I did have an indentation in my leg where one of the knots was. It lasted more than a year, but it finally went away.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Erythema Nodosum - Treatments Question: What was the treatment for your erythema nodosum?
Erythema Nodosum - Symptoms Question: What symptoms did you experience with your erythema nodosum?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!